Finasteride (Propecia) and Weight Gain: What's the evidence?

Does Finasteride (Propecia) cause weight gain in some patients?

As much as I specialize in how to use medicines to treat hair loss, I also specialize in understanding their side effects.  How can we deliver safe treatments - that are effective?

Finasteride and Weight gain

Every now and then, a patient will ask about the possibility of weight gain with finasteride.  Finasteride is an oral medication which blocks an enzyme known as 5 alpha reductase. By blocking this enzyme levels of the super potent "DHT" (dihydrotestosterone) are reduced. Levels of testosterone and estrogen may be slightly increased. 

Weight gain with finasteride certainly is not common. I know that based on all the patients that have used the medication in my practice. However, that's the not the point of this blog. The point of the blog is to address the question- are 'some' patients at increased risk for weight gain? That' answer is likely yes.

It's a very challenging question overall. The medical literature (studies to date) do not provide us with a lot of evidence. The quality of evidence and the detail to which this issue has been studied in men and women with hair loss is poor. We don’t have good statistics about weight gain and finasteride. My belief based on a large practice of male and female patients is that it likely does cause weight gain and women are probably more likely to be affected than men.

A few points to consider about weight gain and finasteride: 

1. To date (the date of this blog -see below), the product manual for finasteride (Propecia) does not mention an association with weight gain. 

2.  Finasteride and other hormone blockers including dutasteride (men) spironolactone (in women) is known to occasional cause individuals to feel sluggish, and fatigued. Mood changes rarely can occur. Could this translate into activity changes, or overall metabolic activity?  It's not clear. Certainly a very small proportion of users feel a bit 'blah' .

3. Studies in MEN using finasteride for prostate enlargement (the other key use of the drug) do not appear to experience weight gain. In fact, a proportion of users actually experience a slight weight reduction.  These were the results of a randomized controlled study of 3040 men using 5 mg finasteride.

4. Although finasteride is not FDA approved for females and must always be used used under direction and care of a physician who is knowledgable about its use for women, studies have looked at weight changes in females using finasteride.  A 2014 study looked at benefits of 2.5 mg dose of finasteride every third day for 28 female individuals using finasteride. There was no changes in weight (as measured by the BMI) in these individuals. This is one of the few studies that have been published specifically addressing weight gain and finasteride.

Does finasteride cause weight gain?

The majority of the published medical evidence does not support weight gain for the majority of users of finasteride. However, whether a minority could be affected still needs to be given attention. This can ONLY be achieved by well designed and properly conducted clinical studies.  

I generally advise my own patients, especially my female patients, that weight gain could be a side effect of taking antiandrogens. I provide this advice to all my patients using antiandrogens in fact (finasteride, dutasteride, spironolactone).

 

REFERENCE

Roehrborn CG, et al.  Effects of finasteride on serum testosterone and body mass index in men with benign prostatic hyperplasia. Urology. 2003.

Tartagni MV, et al. Intermittent low-dose finasteride administration is effective for treatment of hirsutism in adolescent girls: a pilot study. J Pediatr Adolesc Gynecol. 2014.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->